Anti-nausea agent ondansetron at 32-mg IV dosing may affect heart rhythm regularity

A single 32-mg intravenous (IV) dose of the anti-nausea drug ondansetron has been linked to increased heart rhythm irregularities, particularly QT-interval prolongation, according to a recent Drug Safety Communication issued by the United States Food & Drug Administration (FDA).
Ondansetron is a very effective 5HT3 antagonist used in India and worldwide to prevent chemotherapy-induced nausea and vomiting (CINV) and post-operative nausea and vomiting (PONV).


“I advise other physicians to perform a preoperative electrocardiogram to detect early arrhythmias when it is used for post-operative nausea and vomiting, and always give ondansetron as a slow IV infusion.”
-Sandeep Sahu, MD, PDCC, FACEE, CCPPM, assistant professor, Department of Anaesthesiology, Intensive Care and Pain Therapy, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, India


In the FDA warning, new ondansetron labeling states that patients taking more than...

Log in or register for free to continue reading
Register Now For Free Already Registered? Log In
This entry was posted in Non-Communicable Disease, Primary Care and tagged , , , , , , , , , , , . Volume: .

Post a Comment

You must be logged in to post a comment.